Reported Adverse Drug Reaction Cases
Transdermal medications - look for the patch
The TGA has received a report of an inadvertent overdose of opioid medicines caused when subcutaneous morphine was administered pre-operatively to a patient who was wearing a Norspan transdermal patch, delivering buprenorphine 20 µg/hour. Despite a thorough medical history, the patient omitted to tell the anaesthetist and other medical staff that she was using Norspan patches, and she had applied a fresh patch on the day of surgery. Medical staff discovered the patch when the patient became comatose with significant respiratory depression after the conventional dose of morphine was given.
The patient recovered after naloxone was administered. Although a fatal outcome was averted, the patient remained drowsy for 24 hours despite naloxone and her surgery was delayed.
Doctors are advised to remind their patients to disclose use of all medications, including those administered by non-conventional routes such as transdermal patches and subcutaneous implants. Physical examinations should include a check for topically applied or superficially implanted medicines.
The Australian Adverse Drug Reactions Bulletin, Volume 26, Number 6 (December 2007)